Virginia, 2019

Flooding in Virginia, January 24 to 25, 2019

January 24 to 25, 2019 · NWS LWX · 14 events in 2 counties and zones

A prolonged period of rain in a warm advection regime ahead of an approaching cold front led to 1-2 inches of rain across Northern Virginia. This resulted in isolated instances of flooding on the 24th and 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A prolonged period of rain in a warm advection regime ahead of an approaching cold front led to 1-2 inches of rain across Northern Virginia. This resulted in isolated instances of flooding on the 24th and 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 24, 10:43 AM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Jan 24, 10:43 AM EST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1043 AM EST Thu Jan 24 2019

.SYNOPSIS...
A cold front approaching from the Ohio Valley will cross the
Mid-Atlantic by this afternoon. Another cold front will cross
the region Friday. High pressure will follow for this weekend.
Low pressure may affect the region early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Rain is moving across our CWA this morning, with a line of
heavy rain moving east approaching the I-95 corridor. Flood
watch has been cancelled over areas where the heaviest rain has
moved through. Wind gusts remained below Wind Advisory criteria
as there was not a lot of mixing and the atmosphere remained
stable, therefore the advisory was cancelled.

By the afternoon, the front has moved through, but pressure
rises may result in continued gusty winds after the rain ends,
particularly across the ridges and in north-central MD.

Speaking of things that will be dropping fast, temperatures will
also plummet, with highs this morning approaching 60 and temps
likely back towards 40 by evening. However, compared to the drop
and wind combination we saw Sunday, this should not be quite as
severe.

As high pressure slowly builds in tonight, upslope flow likely
keeps snow showers going along the Allegheny Front, but
elsewhere, winds will slowly diminish and it should remain
mostly dry. Lows generally below freezing.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Another front will cross the region Friday. It could bring a few
snow showers with it, though most guidance presently looks dry.
Will continue to monitor this potential. Otherwise, its just a
reinforcing shot of cold, dry air, and in fact the upslope snow
showers along the Allegheny Front should diminish behind this
boundary.

Dry high pressure should then dominate Friday night through
Saturday night, aside from some upslope snow showers along the
Allegheny Front. It will be cold, but not particularly severe,
at least when compared to last Monday.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
An upper level low north of the Great Lakes and deep layered
troughing will reside along and north of the area Sunday. The
trough will dig a bit southward during the day on Sunday as it
does begin to migrate eastward, and at the surface a cold front
will stall just to our north. This may deliver some light
rain/snow showers west of the Blue Ridge Sunday afternoon and
Sunday night, as clouds increase during this period. Highs will
top out at or just above normal on Sunday, ranging from the
middle 30s to middle 40s, with lows Sunday night in the 20s
everywhere to near 30 degrees in the cities.

With high pressure over the western Atlantic, light southerly
flow will bring temperatures once again near normal on Monday,
with dry conditions prevailing. Low pressure will near the Great
Lakes Monday night, stretching a cold front into the Ohio
Valley. This will promote an increase in cloud cover Monday
night, with that southerly flow increasing, temperatures will be
above normal in the upper 20s to middle 30s. Precipitation
associated with the approaching cold front will likely hold off
until the day on Tuesday as a large upper low sinks southward
from Canada. As the surface low tracks well to our north and
west, we will reside on the warm side as the cold front moves
into the area Tuesday. Colder air will not be far off to our
west, so carrying rain/snow chances west of the Blue Ridge
during the day Tuesday, with a chance of rain likely east of the
mountains. The cold front is progged to press through the area
Tuesday evening, bringing an end to any precipitation as dry
northwesterly flow takes hold.

Cold air advection really takes hold Wednesday and Wednesday
night as Canadian high pressure spills in to the central US.
Upslope snow showers expected during this time with gusty
northwest winds prevailing. Temperatures will run below normal
for late January, with highs on Wednesday in the 20s/30s, and
lows Wednesday night projected to rival the recent brief cold
snap we just saw, with single digits and teens area wide. This
will once again bring wind chill concerns to the region, with
single digits to teens wind chills on Wednesday, and single
digit to below zero wind chills possible Wednesday night.

&&

.AVIATION /16Z THURSDAY THROUGH MONDAY/...
Rain, low level wind shear, low vis and cigs are the order of
the morning. One big question, however, is just how much wind
mixes to the surface this morning. A narrow heavy rain band has
develop within the wider area of rain, but not a lot of wind is
associated with it. However, southerly winds ahead of this rain
band are gusting over 20 knots.

Gusty winds also likely behind the front, but strongest of these
likely confined to MD terminals. Otherwise, VFR should dominate
this afternoon through Saturday night, though a stray snow
shower could cross the region Friday with a secondary front.

VFR conditions expected Sunday through Monday as high pressure
resides over the western Atlantic with mainly dry conditions and
light south southwesterly winds prevailing at the terminals. A
few snow showers may cross the mountains on Sunday, with any
impacts causing brief sub VFR conditions relegated to MRB. Low
pressure will pass to the north and west of the terminals late
Monday night, as its associated cold front remains over the Ohio
Valley. Sub VFR conditions possible at MRB late Monday night in
snow showers, but all other terminals remaining dry with VFR
conditions.

&&

.MARINE...
Strong southerly flow resulting in widespread SCA gusts so far.
A narrow heavy rain band has develop within the wider band of
rain, but not a lot of wind is associated with it. However,
southerly winds ahead of this rain band are gusting over 20
knots. After the rain ends early this afternoon, and cold front
blasts through, we have another opportunity for gales,
especially across the northern bay waters. After that, winds
should gradually subside back to SCA by nightfall and below SCA
by early Friday morning. Another front crossing the waters
likely brings SCA back later Friday, and the gradient may remain
up on Saturday resulting in more SCA gusts.

SCA conditions will be possible on Sunday with high pressure
over the western Atlantic and southerly flow prevailing. Sub SCA
breezes out of the south southwest anticipated Sunday night
through Monday night as high pressure continues to linger over
the East Coast.

&&

.HYDROLOGY...
Latest guidance has honed in with the heaviest rain (a bit above
1 inch on average) focused on the areas already under a flood
watch, so felt no significant need to expand the watch as
inherited. The areas with heaviest rain are likely those which
can get into the warm sector and take most advantage of the
warmer, more moist air flowing up from the south. Otherwise,
same concerns apply with saturated soils, some snow melt and
partly frozen soils.

Several flood warnings and flood watches are already out for
some rivers - see the individual watches and warnings for
details. Additional flood watches and warnings for the rivers
may be necessary depending on just how much rain actually falls.

With several dry days ahead after today, the flood risk should
drop for a time.

&&

.TIDES/COASTAL FLOODING...
While no tidal flooding is currently forecast, we are expecting
anomalies to continue to increase today as strong southerly
flow prevails. This will continue to bring a threat for minor
tidal flooding should anomalies rise quicker than currently
forecast. Strong west northwest flow tonight and Friday will
deliver decreasing anomalies headed into the weekend, thus no
concerns for flooding at this time.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch until 3 PM EST this afternoon for DCZ001.
MD...Flood Watch until 3 PM EST this afternoon for MDZ004>006-011-
     013-014-016-503>508.
VA...Flood Watch until 11 AM EST this morning for VAZ036-508.
     Flood Watch until 1 PM EST this afternoon for VAZ037>040-050-
     051-507.
     Flood Watch until 3 PM EST this afternoon for VAZ052>056-501-
     502-505-506.
WV...None.
MARINE...Small Craft Advisory from 6 PM this evening to 6 AM EST Friday
     for ANZ530>534-537>543.
     Gale Warning until 6 PM EST this evening for ANZ530>543.
     Small Craft Advisory from 6 PM this evening to midnight EST
     tonight for ANZ535-536.

&&

SYNOPSIS...RCM
NEAR TERM...IMR/RCM
SHORT TERM...RCM
LONG TERM...BKF
AVIATION...IMR/BKF/RCM
MARINE...IMR/BKF/RCM
HYDROLOGY...
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jan 24, 9:36 AM EST, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
936 AM EST Thu Jan 24 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-251445-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
936 AM EST Thu Jan 24 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

A Flood Watch is in effect until 3 pm this afternoon for most of
the outlook area.

A Gale Warning is in effect for the waters today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay significant weather reports to the National Weather
Service.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-251445-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
936 AM EST Thu Jan 24 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

A Flood Watch is in effect for portions of Virginia and Maryland
through early afternoon. Elsewhere, localized flooding is
possible today. Main stem river flooding is also possible today
and tonight. Several flood watches and flood warnings for main
stem rivers have been issued.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Main stem river flooding will remain a risk on Friday.

.SPOTTER INFORMATION STATEMENT...

Please relay significant weather reports to the National Weather
Service.

DHOF

In the hours before

Local storm report, Jan 24, 7:03 AM EST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
703 AM EST THU JAN 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 AM     NON-TSTM WND GST 4 NW WINTERGREEN        37.92N  78.95W
01/24/2019  M60 MPH          NELSON             VA   MESONET

&&

EVENT NUMBER LWX1901451

DH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 flood. Local standard time, as filed.

Flood, Fairfax

When
January 24, 11:50 AM EST to 1:50 PM EST
Where
Fairfax County, 1.8 mi NE of Clifton to 1.75 mi NW of Buffs Corner
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.798, -77.356

Road closed at the intersection of Fairfax Station Raod and Innisvale Drive due to flooding.

Flood, Fairfax

When
January 24, 1:00 PM EST to 3:00 PM EST
Where
Fairfax County, 0.54 mi E of Donovans Corner to 0.62 mi E of Donovans Corner
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.770, -77.310

Burke Lake Road closed due to flooding near Kilkenny Lane.

Flood, Fairfax

When
January 24, 1:00 PM EST to 3:00 PM EST
Where
Fairfax County, 0.83 mi SSE of Burke to 0.81 mi SSE of Burke
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.788, -77.266

VA-652 (Burke Road) closed due to flooding near Heritage Square Drive.

Flood, Fairfax

When
January 24, 1:00 PM EST to 3:00 PM EST
Where
Fairfax County, 1.02 mi WSW of Tremont to 0.98 mi WSW of Tremont
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.846, -77.238

Woodburn Road closed near Spicewood Drive due to flooding.

Flood, Fairfax

When
January 24, 1:00 PM EST to 3:00 PM EST
Where
Fairfax County, 2.24 mi NNW of Vale to 2.21 mi NNW of Vale
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.911, -77.363

VA-665 (Fox Mill Road) closed due to flooding near Folkstone Drive.

Flood, Fairfax

When
January 24, 1:00 PM EST to 3:00 PM EST
Where
Fairfax County, 0.15 mi SSW of Clarks Crossing to 0.27 mi SSE of Clarks Crossing
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.918, -77.302

Lawyers Road closed due to flooding near Galloping Way and Whipporwill Road.

Flood, Fairfax

When
January 24, 1:00 PM EST to 3:00 PM EST
Where
Fairfax County, 1.67 mi S of Kenmore to 1.64 mi N of Vienna
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.926, -77.266

VA-677 (Old Courthouse Road) closed due to flooding at Besley Road.

Flood, Fairfax

When
January 24, 1:08 PM EST to 3:08 PM EST
Where
Fairfax County, 1.52 mi WSW of Mt Vernon to 1.34 mi WSW of Mt Vernon
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.714, -77.107

The end of Dandridge Terrace experiencing street flooding affecting multiple houses.

Flood, Fairfax

When
January 24, 1:46 PM EST to 3:46 PM EST
Where
Fairfax County, 1.24 mi N of Ilda to 1.28 mi N of Ilda
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.848, -77.248

Road closed at the intersection of Prosperity Avenue and Morningside Drive.

Flood, Prince William

When
January 24, 1:52 PM EST to 3:52 PM EST
Where
Prince William County, 1.65 mi ESE of Catharpin to 1.67 mi ESE of Catharpin
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.840, -77.543

Featherbed Lane closed due to flooding near VA-234 (Sudley Road).

Flood, Prince William

When
January 24, 2:00 PM EST to 4:00 PM EST
Where
Prince William County, 1.13 mi W of Catharpin to 1.2 mi W of Catharpin
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.850, -77.591

Catharpin Road closed due to flooding near Catharpin Valley Drive.

Flood, Fairfax

When
January 24, 2:22 PM EST to 4:22 PM EST
Where
Fairfax County, 0.8 mi NNW of Clarks Crossing to 0.81 mi NNW of Clarks Crossing
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.931, -77.306

VA-674 Hunter Mill Road closed near Hunter Station Road due to flooding.

Flood, Prince William

When
January 24, 5:25 PM EST to January 25, 2:59 AM EST
Where
Prince William County, 0.53 mi NNW of Yorkshire to 0.23 mi NNW of Yorkshire
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.787, -77.434

The stream gage on the Bull Run at Manassas Park exceeded the 12 foot flood stage during the indicated period. Water covered backyards in the Yorkshire area and flooded portions of the Bull Run trail system. The peak level of 13.48 feet occurred at 10:45 PM on the 24th.

Flood, Prince William

When
January 24, 8:39 PM EST to 10:33 PM EST
Where
Prince William County, 0.85 mi N of Bristow to 0.88 mi NNW of Bristow
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.732, -77.532

The stream gage on the Broad Run at Bristow exceeded the 9.5 foot flood stage during the indicated period. Piper Lane flooded near Manassas Airport and trails along the stream were also flooded. The peak level of 10.03 feet occurred at 10:01 PM.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809134, 809135, 809139, 809140, 809141, 809142, 809143, 809144, 809151, 809152, 809153, 809154, 809116, 809125.